Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

August 4, 20117 counties in Alabama

NWS Birmingham, AL issued this special weather statement at Aug 4, 2011, 1:20 AM CDT for 7 counties in Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 1:20 AM CDT (06:20 UTC)
Expired
Aug 4, 2011, 2:00 AM CDT
In force
40 min
Issued by
NWS Birmingham, AL

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WWUS84 KBMX 040620
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 AM CDT THU AUG 4 2011

ALZ015-019>021-024>027-040700-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-JEFFERSON AL-SHELBY AL-ST. CLAIR
AL-TALLADEGA AL-WALKER AL-
120 AM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...
TALLADEGA...SHELBY...ST. CLAIR...JEFFERSON...CLEBURNE...SOUTHEASTERN
CHEROKEE AND CALHOUN COUNTIES UNTIL 200 AM CDT...

AT 118 AM CDT/218 AM EDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELOIT TO GARDENDALE
TO 7 MILES WEST OF RAGLAND TO 5 MILES SOUTH OF HOKES BLUFF TO 7 MILES
NORTHEAST OF GAYLESVILLE...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TRUSSVILLE...
  FULTONDALE...
  MOODY...
  IRONDALE...
  LEEDS...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.


&&

LAT...LON 3360 8532 3349 8542 3350 8590 3330 8598
      3330 8612 3310 8618 3310 8649 3302 8656
      3307 8662 3310 8697 3329 8711 3384 8729
      3373 8679 3380 8627 3388 8611 3384 8605
      3395 8588 3394 8574 3407 8578 3439 8548
TIME...MOT...LOC 0620Z 345DEG 43KT 3374 8715 3364 8676
          3371 8624 3390 8583 3431 8546

$$

17/KLAWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:53 AM CDT, 27 minutes earlier.

Area forecast discussion, Aug 4, 12:53 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 AM CDT THU AUG 4 2011

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

CLUSTER OF DECAYING STRONG STORMS WILL MOVE INTO THE NORTHEAST
CENTRAL ALABAMA COUNTIES OVER THE NEXT COUPLE OF HOURS (IE.
BHM/ANB). NOT CONFIDENT THAT STORMS WILL MAKE IT TO EET AS THEY
ARE DECREASING RAPIDLY WITH OUTFLOW OUTRUNNING STORMS TO THE
SOUTH. HOWEVER...STRONG ENOUGH STILL TO SEE SOME GUSTS INITIALLY.
HOWEVER...WILL BE WATCHING FOR POSSIBLE AMENDMENTS AT EET
DEPENDING ON TSTORM EVOLUTION. ACROSS FAR WEST AND SOUTH...SHOULD
HOLD OFF UNTIL DURING THE DAY FOR TSTORMS. STILL LOOKING AT SOME
BR ACROSS WEST AND SOUTH. HOWEVER...RAIN/CLOUD COVER MAY AFFECT ANB
LATER. DID NOT CHANGE STORM TIMING FOR THURSDAY DAY WITH CONTINUED
STAIR STEPPED INTRO OF VCTS FROM NORTH TO SOUTH WITH APPROACH OF
FRONT AND INCREASED MOISTURE AND CONVECTION DEVELOPING AHEAD OF
IT.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 959 PM CDT WED AUG 3 2011/

UPDATE...
EVENING FORECAST.

DISCUSSION...

A STRONG RIDGE OF HIGH PRESSURE REMAINS IN CONTROL ACROSS CENTRAL
ALABAMA. TEMPERATURES REMAIN VERY WARM THIS EVENING AS THEY STILL
RANGE IN THE MID TO UPPER 80S WITH BIRMINGHAM STILL HOVERING
AROUND 90 DEGREES IN THE LAST HOUR. WITH DEW POINTS RANGING IN THE
LOWER TO UPPER 70S...EXPECT FOR TEMPERATURES TO FEEL MUCH WARMER
AS WE HEAD INTO THE OVERNIGHT HOURS WITH NO RELIEF IN SIGHT.

WEATHER WISE...WE CONTINUE TO MONITOR A WEAK SURFACE FRONT ACROSS
MID TENNESSEE WHICH IS CURRENTLY PRODUCING SOME VERY STRONG
THUNDERSTORMS. THE FRONT IS EXPECTED TO CONTINUE A SLOW SOUTHWARD
MOVEMENT TONIGHT AND THERE IS A SMALL POTENTIAL THAT SOME STORMS
COULD REACH THE EXTREME NORTHERN ZONES AFTER MIDNIGHT TONIGHT.
WILL LEAVE A SLIGHT CHANCE OF STORMS IN THE FORECAST AS A RESULT.

UPDATED FORECAST WILL BE SENT SHORTLY.

10/ARM

PREV DISCUSSION... /ISSUED 253 PM CDT WED AUG 3 2011/

DISCUSSION...

AS WE LOOK AT THE AFTERNOON OBSERVATIONS...VISIBLE AND STATION
OBS... SEVERAL FEATURES CAN BE SEEN. THE FIRST AND MORE PREVALENT
BEING A MESO HIGH OVER CENTRAL ALABAMA. THIS CAN BE SEEN USING THE
WIND FIELDS. THIS IS ALSO HELPING TO MIX OUT DEW POINTS KEEPING HEAT
INDICES SOMEWHAT LOWER. IT IS ALSO HELPING TO LIMIT THE CU FIELD
AND THEREFORE RAIN CHANCES. THE SECOND FEATURE IS THE DEVELOPMENT OF
A MCS TO THE NORTH IN EASTERN KENTUCKY AND WEST VIRGINIA. WE WILL BE
WATCHING THIS FEATURE SLIDE SOUTH CLOSER TOWARD CENTRAL ALABAMA THIS
EVENING. THERE IS A SLIGHT CHANCE THIS WILL WORK INTO THE NORTHERN
PORTIONS OF THE AREA TONIGHT... SO RAIN CHANCES CONTINUE TO BE IN
THE FORECAST FOR TONIGHT. THIS FEATURE WILL MORE THAN LIKELY PLAY A
BIGGER ROLE TOMORROW IN REGARDS TO HIGH TEMPERATURES AND
PRECIPITATION CHANCES. STILL EXPECT TO SEE NEARING THE TRIPLE DIGITS
FOR THE WESTERN PORTIONS OF THE AREA...HOWEVER CONFIDENCE IS LOWER
CONCERNING THE HIGHS IN THE EAST. WOULD LOWER TEMPERATURES A LITTLE
MORE...BUT AS WE ARE ALREADY SEVERAL DEGREES BELOW MOS GUIDANCE...DONT
WANT TO REDUCE IT EVEN MORE. IF THE BOUNDARY/MCS MAKES IT THIS FAR
SOUTH...EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
TOMORROW AFTERNOON. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH HEAT
ADVISORY THROUGH FRIDAY 00Z. NUMBERS MAY BE CLOSE FOR AN EXCESSIVE
HEAT WARNING...BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT EVEN A
WATCH AT THIS TIME...AS MODELS HAVE HAD A HARD TIME WITH THE MIXING
IN THE AFTERNOON.

THE SAME CAN BE SAID THROUGH THE WEEKEND. THE RIDGE WILL BEGIN TO
MOVE TO THE WEST...ALLOWING SEVERAL DISTURBANCES TO MOVE INTO THE
AREA AROUND THE HIGH. MODELS ARE IN PRETTY GOOD AGREEMENT AS TO
CONVECTION DURING THE AFTERNOON EACH DAY. PRECIPITATION AND CLOUD
COVER LOOK TO KEEP TEMPERATURES FROM REACHING THE TRIPLE DIGITS.
TEMPERATURES WILL BE EXTREMELY DEPENDENT ON THE AMOUNT OF CLOUD
COVER AND STORMS ACROSS THE AREA.

AS WE MOVE INTO THE FIRST OF NEXT WEEK...WE MAY SEE SOME DRIER AIR
WORK INTO THE NORTHERN PORTIONS OF THE AREA...LIMITING THE RAIN
CHANCES TO THE SOUTH. THIS WOULD ALSO ALLOW THE AREA TO TREND COOLER
THROUGH MIDWEEK.

73/16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  96  72  95  74 /  30  40  20  40  20
ANNISTON    75  96  74  95  75 /  30  40  20  40  20
BIRMINGHAM  80  97  78  96  77 /  30  40  20  40  20
TUSCALOOSA  79  98  76  97  76 /  30  40  20  40  20
CALERA      76  97  75  96  76 /  30  40  20  40  20
AUBURN      76  97  75  96  75 /  30  40  20  40  20
MONTGOMERY  79  98  78  97  77 /  30  40  20  40  20
TROY        74  97  76  96  75 /  30  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/10/73/16
Hazardous weather outlook, Aug 4, 12:15 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT THU AUG 4 2011

ALZ011>015-017>050-050030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1215 AM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL MOVE TO THE SOUTH INTO PORTIONS OF
CENTRAL ALABAMA DURING THE PRE DAWN HOURS. DAMAGING STRAIGHT LINE
WINDS WILL BE POSSIBLE WITH THESE STORMS GENERALLY ALONG...NORTH...
AND EAST OF A DOUBLE SPRINGS TO CALERA TO ROANOKE LINE THROUGH 5
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OPPRESSIVE HEAT WILL CONTINUE THROUGH THE END OF THE WORK WEEK AND
POSSIBLY INTO THE WEEKEND. HEAT INDEX VALUES OF 105 TO 110 DEGREES
WILL BE POSSIBLE THROUGH SUNDAY...POSSIBLY HIGHER. BE PREPARED FOR
THE POSSIBILITY OF EXCESSIVE HEAT FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TONIGHT.

08/MNK

In the hours before

Special weather statement, Aug 4, 12:43 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 AM CDT THU AUG 4 2011

ALZ014-015-017>020-024-026-040630-
BLOUNT AL-CALHOUN AL-CHEROKEE AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR
AL-WALKER AL-WINSTON AL-
1243 AM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON...NORTHEASTERN
WALKER...ST. CLAIR...NORTHEASTERN JEFFERSON...ETOWAH...SOUTHWESTERN
CHEROKEE...BLOUNT AND CALHOUN COUNTIES UNTIL 130 AM CDT...

AT 1238 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF RAINSVILLE
TO ALBERTVILLE TO BLOUNTSVILLE TO 7 MILES SOUTH OF WEST POINT TO 6
MILES NORTH OF BRUSHY LAKE...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLEVELAND...
  ONEONTA...
  ARLEY...
  GADSDEN...
  RAINBOW CITY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3430 8719 3425 8710 3397 8713 3386 8698
      3397 8678 3409 8670 3423 8642 3411 8630
      3419 8619 3421 8585 3425 8583 3379 8565
      3359 8593 3370 8619 3354 8619 3343 8634
      3355 8648 3344 8671 3370 8713 3431 8737
TIME...MOT...LOC 0543Z 342DEG 45KT 3439 8599 3419 8623
          3407 8656 3409 8696 3431 8728

17/KLAWS
Local storm report, Aug 4, 1:07 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 AM CDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     BLOUNTSVILLE            34.10N 86.58W
08/04/2011                   BLOUNT             AL   911 CALL CENTER

            TREE FELL ON A RESIDENCE IN BLOUNTSVILLE. WINDS ESTIMATED
            BETWEEN 35 AND 50 MPH.

&&

ARM
Special weather statement, Aug 4, 1:20 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 AM CDT THU AUG 4 2011

ALZ015-019>021-024>027-040700-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-JEFFERSON AL-SHELBY AL-ST. CLAIR
AL-TALLADEGA AL-WALKER AL-
120 AM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...
TALLADEGA...SHELBY...ST. CLAIR...JEFFERSON...CLEBURNE...SOUTHEASTERN
CHEROKEE AND CALHOUN COUNTIES UNTIL 200 AM CDT...

AT 118 AM CDT/218 AM EDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELOIT TO GARDENDALE
TO 7 MILES WEST OF RAGLAND TO 5 MILES SOUTH OF HOKES BLUFF TO 7 MILES
NORTHEAST OF GAYLESVILLE...AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TRUSSVILLE...
  FULTONDALE...
  MOODY...
  IRONDALE...
  LEEDS...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3360 8532 3349 8542 3350 8590 3330 8598
      3330 8612 3310 8618 3310 8649 3302 8656
      3307 8662 3310 8697 3329 8711 3384 8729
      3373 8679 3380 8627 3388 8611 3384 8605
      3395 8588 3394 8574 3407 8578 3439 8548
TIME...MOT...LOC 0620Z 345DEG 43KT 3374 8715 3364 8676
          3371 8624 3390 8583 3431 8546

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:43 AM CDTSpecial Weather StatementBMXBlount, Calhoun, Etowah, St. Clair47 min
Aug 4, 1:51 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph, Shelby, Talladega39 min
Aug 4, 3:17 AM CDTSpecial Weather StatementBMXMarion43 min
Aug 4, 3:39 AM CDTSpecial Weather StatementBMXMarion, Winston51 min
Aug 4, 3:52 AM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston38 min
Aug 4, 4:29 AM CDTSpecial Weather StatementBMXWalker31 min
Aug 4, 5:05 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa40 min
Aug 4, 7:12 AM CDTSpecial Weather StatementBMXWinston48 min
Aug 4, 8:09 AM CDTSpecial Weather StatementBMXWalker36 min
Aug 4, 12:11 PM CDTSpecial Weather StatementBMXCherokee49 min
Aug 4, 1:02 PM CDTSpecial Weather StatementBMXCherokee28 min
Aug 4, 2:49 PM CDTSpecial Weather StatementBMXBlount26 min
Aug 4, 3:41 PM CDTSevere Thunderstorm WarningBMXMarion64 min
Aug 4, 4:00 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion60 min
Aug 4, 4:35 PM CDTAreal Flood AdvisoryBMXLamar115 min
Aug 4, 4:56 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens49 min
Aug 4, 5:11 PM CDTSpecial Weather StatementBMXMarengo49 min
Aug 4, 5:12 PM CDTSpecial Weather StatementBMXSumter48 min
Aug 4, 5:30 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter60 min
Aug 4, 5:57 PM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Aug 4, 6:48 PM CDTSpecial Weather StatementBMXSumter27 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.